Alert archive / Nebraska / Flash Flood Watches in 2011

Flash Flood Watch 6, NWS North Platte, NE

July 12, 20116 counties in Nebraska

NWS North Platte, NE issued this flash flood watch at Jul 12, 2011, 3:00 PM MDT for 6 counties in Nebraska. It took effect at Jul 12, 2011, 6:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2011, 3:00 PM MDT (21:00 UTC)
In effect from
Jul 12, 2011, 6:00 PM MDT
Expired
Jul 13, 2011, 5:56 AM MDT
In force
12 hr
Issued by
NWS North Platte, NE
Flood severity
None

Counties Chase County, NE, Deuel County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 144 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WGUS63 KLBF 122100
FFALBF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT TUE JUL 12 2011

...HEAVY RAINFALL POSSIBLE AGAIN TONIGHT...

.THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY TO DEVELOP OVER
NORTHEAST COLORADO AND MOVE NORTHEAST ACROSS SOUTHWEST NEBRASKA.
THE THUNDERSTORMS ARE EXPECTED TO PRODUCE A QUICK 1 TO 2 INCHES OR
MORE OF RAINFALL. RECENT RAINFALL HAS SATURATED THE GROUND WITH
AS LITTLE AS ONE INCH OF RAIN IN AN HOUR NEEDED TO CREATE FLASH
FLOODING. AREAS ACROSS THE SOUTHEASTERN PANHANDLE AND SOUTHWESTERN
NEBRASKA COULD SEE FLASH FLOODING AS A RESULT OF THE HEAVY
RAINFALL.

NEZ056>059-069-070-130500-
/O.NEW.KLBF.FF.A.0006.110713T0000Z-110713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-
INCLUDING THE CITIES OF...CHAPPELL...BIG SPRINGS...OGALLALA...
GRANT...NORTH PLATTE...IMPERIAL...HAYES CENTER
400 PM CDT TUE JUL 12 2011 /300 PM MDT TUE JUL 12 2011/

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING THROUGH WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST NEBRASKA AND THE 
  EASTERN PANHANDLE OF NEBRASKA...INCLUDING THE FOLLOWING 
  AREAS...IN SOUTHWEST NEBRASKA...CHASE...HAYES...KEITH... 
  LINCOLN AND PERKINS. IN THE EASTERN PANHANDLE OF NEBRASKA... 
  DEUEL. 

* FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH WEDNESDAY MORNING

* THUNDERSTORMS WILL PUSH NORTHEAST ACROSS THE AREA TONIGHT. 1 TO
  2 INCHES...WITH LOCALLY HIGHER AMOUNTS...OF RAINFALL WILL BE
  POSSIBLE TONIGHT.

* THOSE LIVING ALONG RIVERS...STREAMS...AND CREEKS SHOULD PAY
  CLOSE ATTENTION TO WATER LEVELS IF HEAVY RAIN DEVELOPS. URBAN
  FLOODING IS LIKELY IN AREAS THAT ARE EXPERIENCING RIVER
  FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MASEK
1 follow-up statement
771 
WGUS63 KLBF 131156
FFALBF

FLOOD WATCH
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 AM CDT WED JUL 13 2011

...FLASH FLOOD WATCH CANCELED...

.RAINFALL DID DEVELOP OVERNIGHT AND SHOWERS AND A FEW
THUNDERSTORMS ARE TRACKING OVER PORTIONS OF WESTERN NEBRASKA 
THIS MORNING...HOWEVER THE HEAVY WIDESPREAD THUNDERSTORMS DID NOT
MATERIALIZE.

NEZ056>059-069-070-131300-
/O.CAN.KLBF.FF.A.0006.000000T0000Z-110713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-
INCLUDING THE CITIES OF...CHAPPELL...BIG SPRINGS...OGALLALA...
GRANT...NORTH PLATTE...IMPERIAL...HAYES CENTER
656 AM CDT WED JUL 13 2011 /556 AM MDT WED JUL 13 2011/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST NEBRASKA AND THE
EASTERN PANHANDLE OF NEBRASKA HAS BEEN CANCELED.

$$
HIRSCH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 2:44 PM MDT, 16 minutes earlier.

Area forecast discussion, Jul 12, 2:44 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT TUE JUL 12 2011

.SYNOPSIS...
STATIONARY BOUNDARY HAS DIPPED INTO NRN KS TODAY. TEMPERATURES
ARE WELL INTO THE 90S SOUTH OF THE BOUNDARY...WHILE CLOUDY WITH
ISOLATED LIGHT SHOWERS AND TEMPERATURES IN THE 70S TO THE NORTH.
UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE SOUTHEAST
CONUS...WITH THE MONSOON FLOW AROUND THE RIDGE LIGHTING UP
CONVECTION OVER THE CENTRAL ROCKIES. NEXT SHORT WAVE DEFINED IN
WATER VAPOR IMAGERY CROSSING THE 4 CORNERS REGION. ANOTHER WAVE
IS FURTHER NORTH OVER NW WYOMING.

&&

.SHORT TERM...
TONIGHT WILL SEE ANOTHER SHORT WAVE MOVE NORTHEAST/EAST ACROSS
THE CWA. SURF DEW PTS NOT AS HIGH AS YESTERDAY...HOWEVER MID AND
UPPER LEVEL MOISTURE STILL PLENTIFUL...DUE TO LOWER LEVEL
EASTERLY FLOW AND UPPER LEVEL MONSOON FLOW...TO PUT PRECIP H20
ABOVE 2 STANDARD DEVIATION. YESTERDAY MANY LOCATIONS RECORDED
AROUND AN INCH OR MORE OF RAINFALL. HIGHEST AMOUNTS REPORTED IN
THE SANDHILLS...WHERE FFG REMAINS HIGH DUE TO THE SANDY SOILS.
OVER THE PAST WEEK MANY LOCATIONS HAVE SEEN 2 TO 4 INCHES...WITH
HIGHEST AMOUNTS IN SOUTHWEST AND NORTH CENTRAL NEBRASKA. STILL
SOME CONCERNS FOR FLASH FLOODING ALONG EXPECTED MCS TRACK...AND
WILL PLACE AREAS WITH THE LOWEST FFG...SOUTHWEST NEB...IN A
WATCH. SEE THE HYDRO PORTIONS OF THE DISCUSSION FOR MORE ABOUT
TONIGHTS WEATHER/FLOODING POTENTIAL.

TOMORROW MORNING MODELS CONTINUE LINGERING MCS OVER NORTH CENTRAL
NEB. LIKELY STILL PRODUCING LOCALIZED HEAVY RAINFALL AND
OVERNIGHT SHIFT WILL REEVALUATE FLOODING POTENTIAL THERE.
OTHERWISE THE FRONT REMAINS NEARLY STATIONARY ANOTHER DAY. THUS
WILL HAVE THE CHANCE FOR CLOUDS AND SPRINKLES/SHOWERS DURING THE
DAY. EXPECTING A LITTLE MORE SUN WHICH SHOULD HELP TEMPS PUSH A
LITTLE WARMER THAN TODAY...AROUND 80.

TOMORROW NIGHT WILL SEE YET ANOTHER SHOT AT HEAVY RAINFALL.
EXPECT ANOTHER MCS TO PUSH ACROSS THE REGION. MODELS BEGIN TO
LIFT THE FRONT NORTHWARD...WHICH MAY PUSH THE RAINFALL NORTH OF
THE INTERSTATE. WILL REEVALUATE TOMORROW THE POTENTIAL FOR HEAVY
RAINFALL AND ANY FLASH FLOOD THREAT.

BY THURSDAY THE RIDGE TO THE SOUTHEAST WILL BEGIN TO PUSH BACK TO
THE NORTHWEST. THIS WILL PUSH THE FRONT TO THE NORTH AND ALLOW
FOR WARMER TEMPS TO PUSH INTO THE REGION. HIGHS LIKELY TO SOAR TO
AND ABOVE 90. ALSO EXPECT THE RAINFALL THREAT TO GO NORTH AS
WELL. CAN NOT RULE OUT SOME ISOLATED STORMS PUSHING EAST OFF THE
FRONT RANGE...HOWEVER NOT WIDESPREAD THUNDERSTORMS EXPECTED AT
THIS TIME.

.LONG TERM...
FOR FRIDAY INTO THE FIRST OF NEXT WEEK. THE RIDGE WILL BECOME
DOMINATE OVER THE CENTRAL PLAINS. HIGHS WELL INTO THE 90S ARE
EXPECTED. SOUTHWEST NEB MAY PUSH INTO TRIPLE DIGITS...HOWEVER
RECENT RAINFALL AND A SATURATED SOIL MAY DELAY TRIPLE DIGITS TO
THE END OF THE WEEKEND OR FIRST OF NEXT WEEK. DEW POINTS STILL IN
THE 60S WILL CREATE SOME HIGH HEAT INDEXES AND THE CAP SHOULD
KEEP CLOUDS AND STORMS TO A MINIMUM.

&&

.AVIATION...
ANOTHER ACTIVE WEATHER NIGHT CAN BE EXPECTED ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA. THUNDERSTORMS SHOULD DEVELOP OFF THE
HIGHER TERRAIN OF EASTERN COLORADO...AND PUSH NORTHEAST THROUGH
THE EVENING. STORM COVERAGE LOOKS TO INCREASE AS A LOW LEVEL JET
DEVELOPS LATE THIS EVENING. STORMS...WHICH MAY PRODUCE VERY HEAVY
RAIN SHOULD PASS NEAR IF NOT ON TOP OF THE LBF/VTN TERMINALS
SOMETIME AFTER 06Z TONIGHT. HAVE INCLUDED A TEMPO TSRA GROUP FOR
BOTH TERMINALS FROM 05Z TO 09Z AS WIDESPREAD PRECIPITATION LOOKS
LIKELY. THE SEVERE THREAT WILL BE GREATEST ACROSS SOUTHERN
NEBRASKA...AND OVER THE HIGHER TERRAIN OF WESTERN
NEBRASKA...WHERE HAIL AND STRONG WIND GUSTS WOULD BE
POSSIBLE...HOWEVER THE SEVERE THREAT SHOULD DIMINISH AS THE
EVENING PROGRESSES. OTHERWISE...WITH THE THREAT OF STORMS BEING
GREATEST OVERNIGHT...MAY NEED TO EXTEND THE TEMPO GROUP OR PLACE
TSRA IN A PREVAILING CATEGORY AS THE TIMING OF THE EVENT BECOMES
MORE APPARENT. FINALLY...HIGH SREF PROBS WOULD SUGGEST MVFR OR
LOWER CATEGORY STRATUS IN THE WAKE OF THE DEPARTING STORMS...HAVE
INCLUDED THIS POTENTIAL FOR LATE IN THE ONGOING TAF FORECAST.

&&

.HYDROLOGY...
HEAVY RAINFALL TO HEADLINE THE HYDROLOGY DISCUSSION TONIGHT INTO
WEDNESDAY MORNING...WHICH WOULD POSSIBLY LEAD TO LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH WILL BE ISSUED FOR SOUTHWEST
NEBRASKA FROM 00Z TO 12Z ON WEDNESDAY.

EASTERLY FLOW CONTINUES TO INCREASE MOISTURE OVER THE
REGION...WITH EXPECTED PRECIPITABLE WATER VALUES APPROACHING IF
NOT EXCEEDING AN INCH AND THREE QUARTERS BY 06Z ON WEDNESDAY.
CLIMATOLOGICAL SPEAKING...THIS WOULD PLACE THE PWAT VALUES IN THE
99TH PERCENTILE...OR GREATER THAN TWO STANDARD DEVIATIONS ABOVE
THE MEAN. WITH COPIOUS ATMOSPHERIC MOISTURE IN PLACE...A
SHORTWAVE WILL CROSS THE ROCKIES INTO THE CENTRAL PLAINS
OVERNIGHT TONIGHT. CONVECTION SHOULD TRIGGER OVER THE HIGHER
TERRAIN OF EASTERN COLORADO AND ORGANIZE INTO A COMPLEX WHICH
WILL PUSH NORTHEAST. AIDED BY A STRENGTHENING LOW LEVEL
JET...THIS COMPLEX OF STORMS WILL CONTINUE FROM SOUTHWEST THROUGH
NORTH CENTRAL NEBRASKA BY SUNRISE ON WEDNESDAY BRINGING
WIDESPREAD ONE INCH AN HOUR RAINFALL POTENTIAL. STORM MOTION WILL
BE AN INHIBITING FACTOR FOR FLASH FLOODING...WITH SPEEDS GREATER
THAN 10 KTS. HOWEVER...A WARM CLOUD DEPTH APPROACHING 12K FEET
WILL MAKE FOR EFFICIENT RAIN MAKING STORMS. FURTHER...ONE HOUR
FLASH FLOOD GUIDANCE IS AN INCH AND A QUARTER OR LESS OVER
SOUTHWEST NEBRASKA...AS PREVIOUS STORMS HAVE LEFT THE AREA PRIME
FOR FLOODING. THERE WAS DISCUSSION AS TO HOW FAR NORTH AND EAST
TO EXTEND THE PROPOSED WATCH. FOR NOW...WILL ONLY INCLUDE THE
SOUTHWEST...BUT MAY NEED TO ADD THE NORTHEASTERN COUNTIES LATER
AS FFG SUGGESTS ONE HOUR GUIDANCE OF LESS THAN AN INCH OVER FAR
EASTERN HOLT COUNTY. ALL IN ALL...THE RAIN LAST NIGHT HAS LEFT A
LARGE PORTION OF THE FORECAST AREA PRIME FOR THE POTENTIAL OF
FLOODING AND ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES WILL
FURTHER THE THREAT OVERNIGHT TONIGHT...THE HYDRO DESK MAY BE
BUSY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM
CDT /6 PM MDT/ THIS EVENING THROUGH WEDNESDAY MORNING FOR
NEZ056>059-069-070.

&&

SYNOPSIS/SHORT TERM/EXTENDED...MASEK
AVIATION/HYDROLOGY...JACOBS
Hazardous weather outlook, Jul 12, 2:40 PM MDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT TUE JUL 12 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-132045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
340 PM CDT TUE JUL 12 2011 /240 PM MDT TUE JUL 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA LATER TONIGHT.
STORMS WILL INITIALLY DEVELOP OFF THE HIGHER TERRAIN OF EASTERN
COLORADO AND MOVE NORTHEAST ACROSS SOUTHWESTERN NEBRASKA. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND SEVERE
WIND GUSTS...WITH POSSIBLY A FEW LARGE HAIL STONES. STORMS WILL
TRANSITION NORTHEAST THROUGH THE OVERNIGHT...WITH LESS OF A SEVERE
THREAT...HOWEVER HEAVY RAINFALL WILL BECOME MORE OF A
CONCERN...ESPECIALLY IN AREAS WHERE HEAVY RAIN HAS ALREADY
OCCURRED IN RECENT NIGHTS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
SOUTHWESTERN NEBRASKA THROUGH EARLY WEDNESDAY MORNING. THIS WATCH
MAY NEED TO BE EXTENDED NORTHEAST INTO NORTH CENTRAL NEBRASKA IF
HEAVY RAIN MATERIALIZES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAIN POTENTIAL WILL CONTINUE INTO WEDNESDAY AS
THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS THE NORTHEAST THROUGH
MID DAY.

FOR LATE IN THE WEEK...THE PRIMARY THREAT MOVES AWAY FROM
RAINFALL AND TOWARD HEAT AS TEMPERATURES CLIMB INTO THE 90S AREA
WIDE WITH HIGH HUMIDITY EXPECTED. A HEAT ADVISORY MAY BE NEEDED
LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING. HOWEVER ISOLATED
SEVERE WEATHER IS POSSIBLE. AS ALWAYS PLEASE RELAY ALL SEVERE WEATHER
AND RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Local storm report, Jul 12, 9:02 AM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 AM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     14 SW NORTH PLATTE      40.99N 100.96W
07/11/2011                   LINCOLN            NE   PUBLIC

            METAL PORCH ROOF CURLED UP. SPLIT 9 FT TALL WILLOW TREE
            IN HALF.

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:14 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan61 min
Jul 11, 6:19 PM MDTTornado WarningLBFCherry41 min
Jul 11, 7:02 PM MDTTornado WarningLBFCherry41 min
Jul 11, 7:12 PM MDTSevere Thunderstorm WarningLBFCherry63 min
Jul 11, 7:17 PM MDTTornado WarningLBFCherry28 min
Jul 11, 7:23 PM MDTSevere Thunderstorm WarningLBFDeuel67 min
Jul 11, 7:55 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jul 11, 8:40 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas65 min
Jul 11, 10:37 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas53 min
Jul 11, 11:18 PM MDTTornado WarningLBFThomas27 min

Nearby

Flash Flood Watches in Nebraska, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.